Jump to content

Capnography help

Nurses   (2,338 Views | 10 Replies)

13,895 Profile Views; 570 Posts

We are now using Capnography on my unit for anyone who receives IV Morphine, Dilaudidl. They must stay on Capnography for 24 hours after receiving their first IV dose. We didn't get any inservice or training, but we were told that if the etc02 is greater than 50, to call a rapid response. I am about to do my own research and study on my own, are there any book that any of u recommend for study guides?? And last question, my coworker had a pt's whose Etc02 kept alarming because it was in the low 20's. Nobody knew what a low reading meant, she called the CN into the room and the CN said a low number isn't worrisome, just anything over 50 is worrisome. Huh? Then why is it alarming? And from what I understand after a little research today, it is the waveform that is almost as important as the Etc02 number, yes?

Share this post


Link to post
Share on other sites

201 Posts; 7,292 Profile Views

What State/Country are you in? I personally think doing Capnography on a nursing floor is a bit over board. I have only seen it done in the OR or in a handful of ICU cases in my career.

Share this post


Link to post
Share on other sites

570 Posts; 13,895 Profile Views

Small rural hospital in Ohio, general med-tele unit.

Share this post


Link to post
Share on other sites

2 Articles; 11,114 Posts; 14,879 Profile Views

OK, let's think about this a minute. Capnography is reading the end-tidal CO2 levels in exhaled air at the end of exhalation (the last air out, so it's not the stuff that was sitting in the trachea and large bronchi not involved in gas exchange). Where does CO2 in the lungs come from? Right, it's from the venous blood passing by the alveoli to do its gas-exchange thing-- pick up oxygen and discharge CO2.

 

This happens because of diffusion-- a gas goes from an area of higher concentration to an area of lower concentration. So when you fill up your alveoli, there's more oxygen in the air than in the venous blood passing by, courtesy of the right heart, so oxygen moves into the blood (specifically, the RBCs, but you know that). This process goes quickly, and the result is that the oxygen levels on both sides of the alveolar/capillary wall are equal, due to the diffusion (if lungs are more or less healthy). Then that blood goes back to the heart and out the aorta becoming arterial blood headed for the body. With me so far?

 

The same thing is going on with CO2, only it goes in the other direction-- CO2 is higher in the blood, so it diffuses out to the alveoli until it's equal on both sides. SO when that air is exhaled, the CO2 in it is roughly the same as the CO2 in that arterial blood. And because your lungs are much more efficient about getting CO2 out than getting oxygen in, looking at CO2 levels tells you more about ventilation than looking at SpO2 (peripheral oxygen saturation) alone.

 

Now you're probably getting an inkling of why we care about an EtCO2. If arterial blood gases show a CO2 of 50 or more, that's telling you that there's inadequate ventilation going on. (Remember, normal PaO2 is 80-100 on room air, and PaCO2 is 35-45, and CO2 leves more easily than oxygen enters). It's a darn sight easier to read end-tidal CO2 in exhaled air than it is to stick people for arterial blood gases to see if they're hypoventilating.

 

So that's why you're looking at EtCO2, to check-- and track-- adequacy of ventilation in an objective way, not just "resps shallow" or "resp rate 16/min."

Share this post


Link to post
Share on other sites

Christy1019 has 11 years experience as a ASN, RN and specializes in Emergency/Trauma/Critical Care Nursing.

878 Posts; 18,092 Profile Views

Was the person with the alarming EtCO2 of 20 hyperventilating by any chance? I agree though that capnography is a bit extreme for not only this type of unit but also for this reason, unless these pts are on ridiculously high doses of these meds. However, even in that case, you wouldn't be giving a high dose for their first dose...

Share this post


Link to post
Share on other sites

2 Articles; 11,114 Posts; 14,879 Profile Views

If that is accurate, yes, that would definitely be hyperventilation. However, I'd be interested in checking to see that the measurement is being taken accurately, and not entraining some room air in there to dilute it. Getting a PaCO2 of 20 requires some really serious hyperventilation.

Share this post


Link to post
Share on other sites

304 Posts; 9,610 Profile Views

Not sure where you are in your research but the AACN in the article "Capnography application in acute and critical care" recommends the following website for educational purposes: www.capnography.com. Also the author of the website has written a commentary "Capnography outside the operating rooms" in the Journal of Anethesiology 2013; vol 118, issue 1 pgs 192-201 which was a pretty good read to a layman such as myself. Hope this helps.

Share this post


Link to post
Share on other sites

1,871 Posts; 22,905 Profile Views

Have you ever taken ACLS? Capnography is vital but for your unit I am really not sure

Share this post


Link to post
Share on other sites

2 Articles; 375 Posts; 9,498 Profile Views

Sounds like there were a few too many Morphine induced apnea episodes in your neck of the woods!

:no:

Share this post


Link to post
Share on other sites

psu_213 has 6 years experience as a BSN, RN and specializes in Emergency, Telemetry, Transplant.

3,869 Posts; 28,032 Profile Views

Sounds like there were a few too many Morphine induced apnea episodes in your neck of the woods!

:no:

My though was that this is knee jerk reaction to some sort of sentinel event. But the capnography is only going to work if the staff is properly trained in the set up and in how to interpret the numbers (i.e. critical thinking about it…not just "more than 50, call an RRT right away!"). I agree with others that for a tele unit this seems to be a bit much. In the ER we use it all the time…it is now "best practice" for our moderate sedation. It is not helpful, however, to just add another alarm to which staff can become fatigued--especially if they don't know what it means.

Share this post


Link to post
Share on other sites

25 Posts; 914 Profile Views

We send people home after IV narcotics with great regularity. Capnography is a bit of overkill. Only for intubation and conscious sedation.

Share this post


Link to post
Share on other sites
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.